Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 46, NWS Houston/Galveston, TX

May 18, 20157 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 18, 2015, 5:43 AM CDT for 7 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2015, 5:43 AM CDT (10:43 UTC)
Expired
May 18, 2015, 7:45 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Brazos County, TX, Colorado County, TX, Grimes County, TX, Harris County, TX, Waller County, TX, Washington County, TX

What was reported inside it

TimeReportWhereRemark
May 18, 7:00 AM CDTFLASH FLOOD6 S Navasota, TXFLOODED ROADS INCLUDE COUNTY ROADS 234... 277... 227... 302AT362 AND PARTS OF HIGHWAY 6 SOUTH OF NAVASOTA
May 18, 7:15 AM CDTFLASH FLOODBrenham, TXSTREET FLOODING IN BRENHAM AND SURROUNDING AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3080 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WGUS54 KHGX 181043
FFWHGX
TXC015-041-089-185-201-473-477-181245-
/O.NEW.KHGX.FF.W.0046.150518T1043Z-150518T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 AM CDT MON MAY 18 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COLORADO COUNTY IN SOUTHEASTERN TEXAS...
  WASHINGTON COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
  AUSTIN COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN BRAZOS COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN WALLER COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHERN GRIMES COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 745 AM CDT
    
* AT 540 AM CDT...DOPPLER RADAR INDICATED TRAINING THUNDERSTORMS 
  PRODUCING RAINFALL RATES UP TO 3 INCHES PER HOUR. RATES THIS HIGH 
  WILL PRODUCE FLOODING. WALLER COUNTY SHERIFF IS ALREADY REPORTING 
  SOME MINOR STREET FLOODING NORTH OF HIGHWAY 290. DO NOT DRIVE 
  ACROSS WATER COVERED ROADS!
  
  
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRENHAM...NAVASOTA...HEMPSTEAD...PRAIRIE VIEW...BELLVILLE...
  WASHINGTON...PINE ISLAND...INDUSTRY...BURTON...CARMINE...
  FRELSBURG...CAT SPRING...INDEPENDENCE...PLANTERSVILLE...NEW ULM AND
  QUARRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3020 9674 3024 9673 3040 9619 3038 9616
      3033 9616 3038 9615 3039 9612 3042 9611
      3053 9585 3028 9586 2985 9622 2975 9675
      2996 9657 3015 9665 3014 9677 3016 9679

$$
2 follow-up statements
748 
WGUS74 KHGX 181118
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 AM CDT MON MAY 18 2015

TXC015-041-089-185-201-473-477-181245-
/O.CON.KHGX.FF.W.0046.000000T0000Z-150518T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLORADO TX-WASHINGTON TX-HARRIS TX-AUSTIN TX-BRAZOS TX-WALLER TX-
GRIMES TX-
618 AM CDT MON MAY 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTHWESTERN COLORADO...WASHINGTON...NORTHWESTERN HARRIS...AUSTIN...
SOUTHEASTERN BRAZOS...NORTHWESTERN WALLER AND SOUTHERN GRIMES
COUNTIES...

A VERY DANGEROUS SITUATION IS DEVELOPING ACROSS THE WARNED AREA. 
RADAR IS SHOWING THAT 2 TO 6 INCHES OF RAINFALL HAVE OCCURED DURING 
A SHORT PERIOD OF TIME ACROSS PORTIONS OF THE AREA. LOCALIZED HOURLY 
RAINFALL RATES HAVE ALSO INCREASED TO NEAR 3.5 INCHES PER HOUR. THIS 
WILL CAUSE VERY RAPID FLASH FLOOD CONDITIONS. STREETS WILL FLOOD AS 
WILL SMALL STREAMS AND CREEKS. DO NOT DRIVE INTO FLOODED ROADS! YOU 
CAN DIE!
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
BRENHAM...NAVASOTA...HEMPSTEAD...PRAIRIE VIEW...BELLVILLE... 
WASHINGTON...PINE 
ISLAND...INDUSTRY...BURTON...CARMINE...FRELSBURG... CAT 
SPRING...INDEPENDENCE...PLANTERSVILLE...NEW ULM AND QUARRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3020 9674 3024 9673 3040 9619 3038 9616
      3033 9616 3038 9615 3039 9612 3042 9611
      3053 9585 3028 9586 2985 9622 2975 9675
      2996 9657 3015 9665 3014 9677 3016 9679

$$
460 
WGUS74 KHGX 181208
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 AM CDT MON MAY 18 2015

TXC015-041-089-185-201-473-477-181245-
/O.CON.KHGX.FF.W.0046.000000T0000Z-150518T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLORADO TX-WASHINGTON TX-HARRIS TX-AUSTIN TX-BRAZOS TX-WALLER TX-
GRIMES TX-
708 AM CDT MON MAY 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTHWESTERN COLORADO...WASHINGTON...NORTHWESTERN HARRIS...AUSTIN...
SOUTHEASTERN BRAZOS...NORTHWESTERN WALLER AND SOUTHERN GRIMES
COUNTIES...

AT 704 AM CDT...CONTINUED VERY HEAVY RAIN IS OCCURRING. CONSIDERABLE 
STREET FLOODING IS ONGOING ACROSS SOUTHERN GRIMES COUNTY WHERE 
ESTIMATED 7 INCHES OF RAIN HAS FALLEN IN SOME SPOTS. THE FOLLOWING 
ROADS ARE FLOODED OR CLOSED...COUNTY ROADS 234...277...227...302 AT 
362 AND PORTIONS OF HIGHWAY 6 SOUTH OF NAVASOTA. THIS IS A DANGEROUS 
SITUATION. DO NOT DRIVE ACROSS WATER COVERED ROADS. AN ADDITIONAL 3 
INCHES OF RAIN ARE POSSIBLE IN A SHORT PERIOD OF TIME.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENHAM...NAVASOTA...HEMPSTEAD...PRAIRIE VIEW...BELLVILLE...
WASHINGTON...PINE ISLAND...INDUSTRY...BURTON...CARMINE...FRELSBURG...
CAT SPRING...INDEPENDENCE...PLANTERSVILLE...NEW ULM AND QUARRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3020 9674 3024 9673 3040 9619 3038 9616
      3033 9616 3038 9615 3039 9612 3042 9611
      3053 9585 3028 9586 2985 9622 2975 9675
      2996 9657 3015 9665 3014 9677 3016 9679

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:26 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 18, 4:26 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
426 AM CDT MON MAY 18 2015

.DISCUSSION...
SFC ANALYSIS STILL SHOWS A REMNANT BOUNDARY SITUATED FROM ROUGHLY
LIVINGSTON TO COLUMBUS. HAVE SEEN AN INCREASE IN PRECIP COVERAGE
ALONG THIS FEATURE IN THE PAST HOUR AS SLY LLVL FLOW FROM THE
GULF FEEDS INTO IT. PW'S AROUND 2" ARE IN THE REGION AND UPPER FLOW
IS NOTICEABLY DIFFLUENT OVER SAME BOUNDARY. W/V IMAGERY ALSO SHOWS
SOME WEAK IMPULSES EMBEDDED IN THE FLOW ALOFT APPROACHING FROM S
TX. ANTICIPATE CONTINUED INCREASE IN PRECIP COVERAGE THRU THE
MORNING WITH A FAVORABLE PATTERN FOR REGENERATING/TRAINING LOCALIZED
CLUSTERS OF RAINFALL - SOME LOCALLY HEAVY. STILL CONTEMPLATING A FFA
AND MIGHT PULL THE TRIGGER LATER THIS MORNING AFTER KEEPING EYE ON TRENDS
FOR A WHILE. GUIDANCE SUGGEST 2-2.5" COULD CAUSE PROBLEMS IF IT WERE TO
FALL IN AN HOUR, 2.8-3.3 IN 3 HOURS. THINK WE'LL NEED TO WATCH FOR
COVERAGE TO FILL IN SOUTH OF THE SFC BOUNDARY THIS MORNING AND AFTERNOON
WITH DAYTIME HEATING. PRECIP SHOULD TAPER OFF W/ LOSS OF HEATING TONIGHT.

TROF CURRENTLY OVER CA WILL KICK OUT AND INTO NCNTL PLAINS ON TUE
AND ITS REPLACEMENT WILL DROP BACK INTO PLACE MID/LATE WEEK. ALTHOUGH
SLIGHT H5 RIDGING IS EXPECTED TO NOSE INTO THE AREA FROM MEXICO &
GULF AS THIS OCCURS...STILL ANTICIPATE DAILY SCT SHRA/TSTMS WITH
HEATING.

THINGS GET INTERESTING AGAIN BY THURS AS MOST MODELS (W/ EXCEPTION
OF GFS) BRING A FRONT INTO THE REGION & PROVIDE ANOTHER BOUNDARY
TO WORK WITH. UNSETTLED WX WILL PROBABLY CONTINUE INTO
MEMORIAL DAY WEEKEND (ESP SUN/MON) AS WESTERN TROF APPROACHES. 47

&&

.MARINE...
ONSHORE WINDS HAVE WEAKENED A BIT THIS MORNING BUT EXPECTING THEM TO
PICK UP AGAIN LATER THIS MORNING AS PCPN OVER INLAND SE TX BEGINS TO
FILL IN. WILL BE KEEPING THE SCEC UP FOR THE OFFSHORE WATERS FOR TO-
DAY. OTHERWISE NO REAL CHANGE WITH THE FCST OF MOSTLY LIGHT/MODERATE
WINDS FOR THE NEXT FEW DAYS. UPPER LEVEL RIDGE BUILDING OVER THE SRN
ROCKIES WILL HELP TO PUSH A WEAK COLD FRONT INTO SE TX EARLY THU. AT
THIS TIME...NOT EXPECTING A WIND SHIFT FOR THE BAYS/NEARSHORE WATERS
BUT WE COULD SEE A MORE ELY COMPONENT TO THE WINDS DURING THIS TIME-
FRAME. 41

&&

.AVIATION...
A STRONGLY DIFFLUENT PATTERN ALOFT COMBINED WITH DISTURBANCES MOVING
IN FROM THE WEST AND A LINGERING OUTFLOW BOUNDARY SHOULD ALLOW FOR A
GRADUAL INCREASE OF ACTIVITY ON THE RADAR ACROSS SE TX THRU THE REST
OF THIS MORNING. WILL LIKELY BE ADDING THE MENTION OF VCTS/TEMPOS TO
SITES NORTH OF I-10 WITH AMDS SHORTLY. OTHERWISE WILL KEEP WITH MVFR
CIGS THIS AFTN...POSSIBLY IFR CIGS TONIGHT. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  73  85  72  87 /  60  20  30  10  20
HOUSTON (IAH)              85  73  86  73  88 /  60  10  30  10  30
GALVESTON (GLS)            83  77  83  77  85 /  30  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 5 AM CDT EARLY THIS
     MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA
     BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, May 17, 4:05 PM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT SUN MAY 17 2015

TXZ163-164-176>179-195>200-210>213-226-227-235-182115-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
405 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP NORTH OF THE
REGION AND MOVE INTO THE NORTHERN HALF OF SOUTHEAST TEXAS
OVERNIGHT. THE FLASH FLOOD THREAT FROM ADDITIONAL RAIN NORTH OF A
BRENHAM TO LIVINGSTON LINE WILL AGAIN NEED TO BE MONITORED AS
GROUNDS ARE NEARLY SATURATED AND CANNOT HANDLE MUCH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...EXPECT LINGERING PRECIPITATION FROM THE COMPLEX OF
STORMS THAT MOVES INTO SOUTHEAST TEXAS TONIGHT.

FOR THE REMAINDER OF THE WEEK...SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS
INLAND LOCATIONS. ISOLATED STRONGER CELLS MAY PRODUCE STRONG WINDS
AND LOCALIZED HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING OR SEVERE WEATHER ARE ENCOURAGED THROUGH THE
WEEK.

GMZ330-335-350-355-370-375-182115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
405 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION. MODERATE ONSHORE WINDS AND
SEAS WILL PERSIST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND SEAS WILL DIMINISH THROUGH THE MIDWEEK TIME PERIOD.
HOWEVER...EXPECT THEM TO INCREASE AGAIN GOING INTO MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ214-236>238-182115-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
405 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHER THAN NORMAL RISK OF RIP CURRENTS IS EXPECTED ALONG AREA
BEACHES. IF GOING TO THE BEACH SWIM NEAR A LIFEGUARD AND WELL
AWAY FROM JETTIES...GROINS AND PIERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED. RIP CURRENTS COULD BE AN ISSUE
OVER MEMORIAL DAY WEEKEND AS WINDS AND SEAS APPEAR THEY MIGHT
INCREASE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:32 PM CDTRiver Flood WarningHGXHarris, Montgomery42 hr
May 18, 5:04 AM CDTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Grimes, Montgomery and 3 more116 min
May 18, 5:29 AM CDTFlash Flood WatchHGXAustin, Brazos, Burleson, Colorado, Grimes, Harris and 9 more7 hr
May 18, 6:38 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison, Walker112 min
May 18, 7:27 AM CDTAreal Flood AdvisoryHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker2 hr
May 18, 7:41 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 3 more3 hr
May 18, 7:50 AM CDTSpecial Weather StatementHGXAustin, Colorado, Waller55 min
May 18, 7:55 AM CDTTornado WarningHGXAustin, Waller35 min
May 18, 7:59 AM CDTFlash Flood WarningHGXHouston, Madison2 hr
May 18, 8:02 AM CDTSpecial Weather StatementHGXHouston43 min
May 18, 8:10 AM CDTAreal Flood AdvisoryHGXHouston, Madison3 hr
May 18, 9:08 AM CDTFlash Flood WarningHGXHouston, Trinity3 hr
May 18, 9:15 AM CDTSpecial Weather StatementHGXTrinity30 min
May 18, 9:54 AM CDTAreal Flood AdvisoryHGXBurleson2 hr
May 18, 10:53 AM CDTAreal Flood WarningHGXAustin, Brazos, Colorado, Grimes, Waller, Washington52 min
May 18, 5:56 PM CDTAreal Flood AdvisoryHGXSan Jacinto49 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.